An antidote that can help to save the lives of drug users who accidentally overdose is to be made increasingly available across North Yorkshire.
Naloxone effectively buys time to get further treatment by counteracting the effect of opiates. It is issued to people who use opiates, family members and institutions like hostels, which expect contact with drug users.
Since 2018, North Yorkshire Horizons, the specialist service that delivers drug and alcohol support for adults on our behalf, has issued around 1,450 kits to clients using opiates, including codeine. These can be administered either through injection or a nasal spray.
It is known they have been used more than 60 times, though the figure may be higher as some cases may have gone unreported, and will have helped to save residents whose lives have been in peril.
As we throw our support behind International Overdose Awareness Day on 31 August it has been announced the Naloxone programme is being extended, with the objective of reducing the risk of fatal overdose, to more people. Along with our partners, including North Yorkshire Police, we are involved in wide-ranging work to help to prevent the loss of lives through drug use.
Drug users are offered a kit and those who have refused will be approached again with a fresh offer. It is hoped to get the kits to more outlets, including mental health workers who, experience has shown, are likely to find themselves in contact with drug users. Other key organisations, which may be first responders to an overdose, may also be included in future.
Naloxone is not a “cure” for an overdose but reverses the effects of opiates, which allows time to seek full medical attention.
Executive member for health and adult services, Cllr Michael Harrison, said: “North Yorkshire Horizons have been very active in getting Naloxone into the parts of the community where it is most needed in recent years.
“Thankfully, it is easy to administer and we know it has saved the lives of residents, so the next job is to get it issued even more widely.
“It provides time for emergency services to arrive and for further treatment to be given. That time can be vital.
“Every death from an overdose is preventable and we are determined to do everything possible to prevent them happening.
“International Overdose Awareness Day is an important event which focuses attention on this issue, not just for opiates but for other drugs and alcohol, and we fully support the motives of the campaign.
“We are doing lots of things in North Yorkshire, with our partners, to try to reduce deaths linked to overdoses and Naloxone is a very effective tool to help us do that.”
The Government is encouraging the wider availability of Naloxone and North Yorkshire’s programme is intended to support that.
Recent statistics show drug overdose poisonings and deaths increased nationally by six per cent last year, part of an ongoing trend that has taken deaths to the highest since records began. In North Yorkshire’s figures were down slightly from previous year and the North Yorkshire Horizons service and other partners are working hard to try to minimise the ongoing risk.
What should have been a routine clinic day for North Yorkshire Horizons nurse Emma Newlove became a life-saving drama when she was called on to treat an overdose victim with increasingly faint signs of life.
The clinic was at Selby Hub and a woman had collapsed into an overdose at the Stone pharmacy nearby, where staff realised they were unable to assist and called for help.
That saw Emma and colleagues grab equipment, including oxygen and Naloxone, and dash across the street to assist.
Because of the severity of the overdose, including opiates and other drugs in addition to alcohol, Emma needed to administer four shots of Naloxone before the woman involved regained consciousness.
But after a night in hospital she was well enough to be discharged, with another success attributed Naloxone.
A consequence was Stones’ staff were keen to be trained in using Naloxone and to stock it, which Horizons were able to arrange, making them the first pharmacy in the district to have it available.
Emma said: “I gave her one shot of Naloxone, but she didn’t ping back to life, though she had a slightly stronger pulse and her breathing was coming back.
“Five minutes later I gave her another and it took four shots before she became more conscious. She had used multiple substances and Naloxone was able to alleviate one substance group, which is why she came around more slowly.
“From a clinical point of view, she was becoming safer because her breathing and pulse were coming back.
“The pharmacy are pro-active and wanted to be able to respond, so they were really keen to have appropriate training and to stock it, which they now do,” she said.